The best thing about 2020 is that it’s finally over.
It’s been a long year and however you mark its end, we won’t judge. But we do want you to be safe.
So here are some tips from the NYC Health Department for your New Year’s Eve.
Celebrating will look a little (or a lot) different than it has in previous years. To stay safe and stop the spread of COVID-19, remember these key actions: stay home, stay apart (at least six feet of distance), wear a face covering, and keep your hands clean. And get tested!
If you’re going to drink alcohol, try to decide ahead of time how much you plan to consume. Eat dinner first and enjoy snacks throughout the evening.
Pace yourself and drink non-alcoholic beverages to stay hydrated. And please, please, please be mindful of the medications you are taking and if they may increase the effect of alcohol on your body.
If you are going to use drugs, avoid using alone but maintain physical distance with people you are with. Create an overdose safety plan with someone who knows you are going to use and can call 911 in case of an overdose or emergency.
- If you are going to use alone, call the “Never Use Alone” hotline at 800-484-3731 before using.
Please avoid mixing drugs. Using different drugs together, including alcohol, increases your risk of overdose. If you do, go slow and use a small amount first.
Whether or not you use drugs, carry naloxone, which is an emergency medication that can reverse an overdose from heroin and other opioids, including fentanyl. When using drugs, leave naloxone out where others can find it.
Please be aware, in recent years fentanyl—a potent opioid—has been identified in cocaine, heroin, ketamine, and methamphetamine.
Fentanyl has also been identified in benzodiazepines (such as Xanax or Klonopin) and opioid painkillers (such as Oxycodone or Vicodin acquired from non-pharmaceutical sources).
Fentanyl poses an overdose risk to anyone who uses drugs containing fentanyl.
Individuals that lack tolerance for opioids such as fentanyl are at an even higher risk of overdose if their drugs contain fentanyl.
Here are a few other resources available to ensure your fellow New Yorkers enjoy a happy and healthy 2021.
Download the free mobile app Stop OD NYC to learn how to recognize and reverse an overdose with naloxone.
The app also links individuals to nearby community-based programs and pharmacies where naloxone is available without a prescription.
Or join one of the Health Department’s virtual naloxone trainings, which teach New Yorkers to recognize the signs of an overdose and respond by calling 911 and administering naloxone.
The trainings are free, and all participants are offered a free naloxone kit.
If you witness an overdose, call 911 immediately.
Individuals seeking support or treatment for alcohol or drug use issues for themselves or their loved ones can contact NYC Well by calling 1-888-NYC-WELL, texting “WELL” to 65173, or going to nyc.gov/nycwell.
Free, confidential support is available at any hour of the day, regardless of immigration or insurance status, in over 200 languages.
NYC, it’s been a rough year but you’re the best. Look out for yourselves and each other and we’ll see you in 2021.
Become an Harlem World Insider - Sign-Up For Our Newsletter!